Kidney Cancer Coverage from Every Angle
Advertisement
Advertisement

SITC 2021: Interaction of Immune Checkpoint Inhibitors for Renal Cancer and COVID-19 Vaccination

By: Vanessa A. Carter, BS
Posted: Wednesday, November 24, 2021

Hannah Dzimitrowicz, MD, of Duke University, Durham, North Carolina, and colleagues assessed the safety and efficacy of COVID-19 vaccination in patients with renal cancer or melanoma who were receiving immune checkpoint inhibitor therapy. Presented during the 2021 Society for Immunotherapy of Cancer (SITC) Annual Meeting (Abstract 625), these data suggest that COVID-19 vaccination may be safe and well tolerated in these individuals, although larger studies are needed for further assessment.

“The higher rate of symptoms reported post-vaccination in patients receiving immune checkpoint inhibitor therapy is likely related to more frequent follow-up intervals versus control,” the study authors concluded. “The rate of new or worsening immune-related adverse events post-vaccination is no higher than historically reported.”

This study enrolled 74 patients with renal cell carcinoma or melanoma who received at least one dose of a U.S. Food and Drug Administration–approved COVID-19 vaccine and was (n = 51) or was not (n = 23) on immune checkpoint inhibitor therapy. Participant encounters, characteristics, and oncologic treatments were obtained by retrospective chart abstraction.

Among patients who received both the vaccine and immune checkpoint inhibitor therapy, 27.5% reported vaccine-related symptoms such as fever, chills, lymphadenopathy, arm pain, myalgias, headache, and diarrhea. Notably, none of these symptoms were reported in patients not undergoing therapy. Additionally, an injection-site rash and porokeratosis were reported in one participant each from the therapy cohort; a stye and premature ventricular contractions were observed in one patient each from the control group.

Immune-related adverse events were reported in five patients who received immune checkpoint inhibitors, all of which required steroids and/or treatment postponement. These events included hepatitis, rash, colitis, and concurrent pancreatitis/colitis. Of note, two individuals undergoing treatment developed a COVID-19 infection after one vaccine dose.

Disclosure: No disclosure information was provided.



By continuing to browse this site you permit us and our partners to place identification cookies on your browser and agree to our use of cookies to identify you for marketing. Read our Privacy Policy to learn more.